Alert archive / Florida / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 11, NWS Melbourne, FL

March 15, 2022Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Mar 15, 2022, 11:44 PM EDT for Orange County, Florida. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2022, 11:44 PM EDT (03:44 UTC)
Expired
Mar 16, 2022, 12:15 AM EDT
In force
31 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Orange County, FL

The radar

The Melbourne radar (KMLB), 63 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 3.7 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2022-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 213 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2022-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
213 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

455 
WUUS52 KMLB 160344
SVRMLB
FLC095-160415-
/O.NEW.KMLB.SV.W.0011.220316T0344Z-220316T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
1144 PM EDT Tue Mar 15 2022

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Southeastern Orange County in east central Florida...

* Until 1215 AM EDT.

* At 1144 PM EDT, a severe thunderstorm was located over Wedgefield,
  moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Wedgefield, Avalon Park, Bithlo and Christmas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2861 8109 2861 8097 2860 8095 2859 8094
      2858 8095 2858 8094 2844 8114 2850 8120
TIME...MOT...LOC 0344Z 213DEG 14KT 2852 8109 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Leahy
1 follow-up statement
731 
WWUS52 KMLB 160356
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
1156 PM EDT Tue Mar 15 2022

FLC095-160415-
/O.CON.KMLB.SV.W.0011.000000T0000Z-220316T0415Z/
Orange FL-
1156 PM EDT Tue Mar 15 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT
FOR EAST CENTRAL ORANGE COUNTY...

At 1155 PM EDT, a severe thunderstorm was located over Christmas,
moving northeast at 15 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Wedgefield and Bithlo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2861 8109 2861 8097 2860 8095 2846 8112
      2852 8115
TIME...MOT...LOC 0355Z 213DEG 14KT 2856 8106 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Leahy

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 8:33 PM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, Mar 15, 8:33 PM EDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
833 PM EDT Tue Mar 15 2022

.DISCUSSION...

...Strong to Potentially Severe Storms Possible Tonight and Again
Wednesday Afternoon...

Current-Overnight...A warm front will develop over south FL this
evening and lift northward across central FL just as mid/upper level
forcing and convective complex over the Gulf reaches ECFL.
Convection is currently increasing ahead of this complex across WCFL
in response to approaching shortwave energy. The stage is set for
NMRS showers and SCT strong/severe lightning storms this evening and
overnight. Main threats will be frequent cloud-to-ground lightning
strikes, torrential downpours leading to minor/nuisance flooding,
strong-to-damaging wind gusts of 50 to 60 mph, perhaps some coin-
sized hail, and cannot rule out a tornado or two. Movement toward
the northeast or east at around 30 mph. The threat will be greatest
north of a Titusville to Kissimmee line.

It remains possible a Severe Weather Watch will be issued this
evening across much of ECFL. Convection should push offshore into
the Atlc well before sunrise. Overnight lows mild and in the 60s
areawide.

Wed...Previous...Will start the day in the warm sector with a cool
front advancing across the eastern Gulf of Mexico. Moisture will
remain over the area with PWATs around 1.5" combined with mid level
temps cooling to -13C producing steep mid level lapse rates.
Coordinated with SPC to expand the MRGL risk southward due to
possibility of storm enhancement from the sea breeze boundary. A SE
sea breeze along the coast will increase the low level shear as
incoming storms interact with the boundary late in the day. In
addition to strong wind gusts, there will be a threat for hail due
to the colder temps aloft. Max temps will reach near 80 north and
mid 80s south. The cool front is forecast to push storms offshore
the coast during the early evening.

&&

.AVIATION...ISOLD to SCT shower activity continues to push onshore
this evening. Conditions will continue to deteriorate as an
organized batch of strong/svr shra/tsra move onto the WCFL coast and
rapidly inland during the late evening/overnight hours, traversing
the peninsula and pushing off of the ECFL coast and across the local
coastal waters. Maintain convective wind gusts to MCO/SFB/DAB in the
TEMPO group with potential for wind gusts to exceed 35 knots.
Another round of TSRA expected to develop Wed aftn over the interior
and push east across the terminals during the latter aftn/early eve.
Strong wind gusts will again be possible and possible large hail Wed
aftn with even cooler temps aloft.

&&

.MARINE...Overnight-Wed...Marginal SCEC/SCA (poor) conditions
continue across the local coastal waters with winds ESE 15-20 kts
over the open Atlc and seas building to 6ft at buoy 41009. Continue
Exercise Caution (EC) offshore for now, but will need to monitor we
need to elevate to a short-fuse SCA for offshore waters and EC near
shore. Seas forecast 4-5 ft near shore. Wind direction likely to be
corrupted tonight from expected offshore moving strong/severe
convection, but otherwise veering to SE, esp north of Cape and
perhaps more S/SSW further southward. This, in part, in response to
a warm front lifting northward tonight across the area. Showers and
lightning storms later tonight pushing quickly off of the coast will
contain cloud-to-water lightning, torrential downpours, gusty winds
in excess of 34 kts, small hail, and perhaps a waterspout potential,
as well, esp near Cape northward.

Previous...There will be a lull Wed morning and early aftn then
additional storms should develop over the peninsula ahead of an
advancing cold front and push offshore during the mid to late aftn
and early eve. There will again be a threat for strong wind gusts
with these storms as well as large hail. Winds south 10-15 knots and
seas 3-5 FT.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

Sedlock/Leahy/Cristaldi
Hazardous weather outlook, Mar 15, 6:40 PM EDT, 5 hours 4 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Melbourne FL
640 PM EDT Tue Mar 15 2022

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-161000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
640 PM EDT Tue Mar 15 2022

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.THUNDERSTORM IMPACT...
Scattered showers and lightning storms are forecast early this
evening as moisture increases ahead of a warm front approaching
front the south. The chance for storms will increase further into
mid to late evening and overnight as the front lifts northward
across east central Florida, and a pre-frontal band of storms moves
quickly northeast to east at 30 to 35 mph across the Florida
peninsula from the Gulf of Mexico.

A few storms should become strong to marginally severe later this
evening into the overnight, primarily between 9 PM and 4 AM. The
primary threats will be damaging wind gusts up to 60 mph, hail,
frequent lightning, and torrential rain. Conditions will be
favorable for a tornado or two as well. Make sure you have multiple
ways of receiving weather alerts tonight.

.RIP CURRENT IMPACT...
A Moderate risk of dangerous rip currents continues at the central
Florida Atlantic beaches. Never enter the ocean alone.

.MARINE THUNDERSTORM GUST IMPACT...
Thunderstorm wind gusts of 35 to 45 knots will be possible this
evening and overnight as storms cross area lakes, the Intracoastal
Waterway, and near shore Atlantic.

.WIND AND SEA IMPACT...
Boaters should Exercise Caution over all the Atlantic offshore
waters from 20 to 60 nautical miles for choppy seas up to 6 feet and
east-southeast winds 15 to 20 knots.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Scattered to numerous showers and embedded lightning storms are
expected to develop Wednesday afternoon. Some of these storms will
be capable of producing damaging wind gusts up to 60 mph and large
hail in addition to heavy rain and frequent cloud to ground
lightning strikes. Some stronger storms are possible again on Friday
and possibly Saturday as well.

A Moderate risk of dangerous rip currents is expected to continue
this week.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed
tonight.

Sedlock

In the hours before

Special weather statement, Mar 15, 9:35 PM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Melbourne FL
935 PM EDT Tue Mar 15 2022

FLZ045-053-160200-
Osceola FL-Orange FL-
935 PM EDT Tue Mar 15 2022

...A strong thunderstorm will impact portions of southern Orange and
northwestern Osceola Counties through 1000 PM EDT...

At 934 PM EDT, Doppler radar was tracking a strong thunderstorm near
Haines City, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kissimmee, Bay Lake, Celebration, West Lake Toho and Intercession
City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2843 8148 2823 8130 2814 8150 2814 8152
      2820 8152 2826 8156 2826 8166 2827 8166
TIME...MOT...LOC 0134Z 240DEG 15KT 2818 8158

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Leahy
Special weather statement, Mar 15, 9:56 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Melbourne FL
956 PM EDT Tue Mar 15 2022

FLZ045-053-160230-
Osceola FL-Orange FL-
956 PM EDT Tue Mar 15 2022

...A strong thunderstorm will impact portions of south central Orange
and northwestern Osceola Counties through 1030 PM EDT...

At 956 PM EDT, Doppler radar was tracking a strong thunderstorm over
Intercession City, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kissimmee, Saint Cloud, West Lake Toho, Intercession City and Buena
Ventura Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2827 8158 2844 8138 2823 8125 2815 8152
      2820 8152 2822 8154 2826 8156 2826 8157
TIME...MOT...LOC 0156Z 245DEG 8KT 2825 8149

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Leahy
Local storm report, Mar 15, 10:14 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1014 PM EDT TUE MAR 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     TSTM WND GST     KISSIMMEE AIRPORT       28.29N  81.44W
03/15/2022  M51 MPH          OSCEOLA            FL   AWOS

            KISSIMMEE AIRPORT AWOS REPORTED A WIND GUST TO
            44KT/51MPH.

&&

EVENT NUMBER MLB2200046

CRISTALDI
Special weather statement, Mar 15, 10:30 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1030 PM EDT Tue Mar 15 2022

FLZ041-044-160300-
Northern Lake County FL-Inland Volusia FL-
1030 PM EDT Tue Mar 15 2022

...A strong thunderstorm will impact portions of northeastern Lake
and central Volusia Counties through 1100 PM EDT...

At 1030 PM EDT, Doppler radar was tracking a strong thunderstorm over
DeBary, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Deltona, DeLand, Orange City, Lake Helen and DeBary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

&&

LAT...LON 2897 8120 2886 8135 2887 8135 2887 8136
      2888 8136 2887 8138 2886 8138 2884 8140
      2884 8141 2888 8145 2905 8133
TIME...MOT...LOC 0230Z 224DEG 12KT 2888 8137

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Leahy
Local storm report, Mar 15, 11:05 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1105 PM EDT TUE MAR 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     TSTM WND GST     3 NNE AUSTIN TINDALL PA 28.37N  81.27W
03/15/2022  M51 MPH          ORANGE             FL   MESONET

            MESONET SITE FW942 REPORTED A WIND GUST OF 44KT/51 MPH.

&&

EVENT NUMBER MLB2200047

CRISTALDI
Special weather statement, Mar 15, 11:16 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1116 PM EDT Tue Mar 15 2022

FLZ044-144-160415-
Northern Lake County FL-Southern Lake County FL-
1116 PM EDT Tue Mar 15 2022

...Strong thunderstorms will impact portions of southwestern Lake
County through 1215 AM EDT...

At 1115 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Wildwood to 8 miles
northeast of Bushnell to near Zephyrhills North. Movement was
northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Leesburg, Eustis, Tavares, Lady Lake and Groveland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2896 8195 2896 8171 2870 8169 2836 8179
      2836 8186 2835 8186 2835 8196
TIME...MOT...LOC 0315Z 240DEG 11KT 2894 8209 2872 8199 2825 8210

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Leahy

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 8:28 PM EDTTornado WarningMLBOrange32 min
Mar 15, 8:58 PM EDTSpecial Weather StatementMLBLake32 min
Mar 15, 9:35 PM EDTSpecial Weather StatementMLBOrange25 min
Mar 15, 9:56 PM EDTSpecial Weather StatementMLBOrange34 min
Mar 15, 10:19 PM EDTSevere Thunderstorm WarningMLBOrange, Osceola16 min
Mar 15, 10:20 PM EDTSevere Thunderstorm WarningMLBMartin, Saint Lucie40 min
Mar 15, 10:21 PM EDTTornado WarningMLBOrange, Osceola24 min
Mar 15, 10:30 PM EDTSpecial Weather StatementMLBVolusia30 min
Mar 15, 10:42 PM EDTTornado WarningMLBOrange, Osceola33 min
Mar 15, 11:11 PM EDTTornado WarningMLBOrange34 min
Mar 15, 11:16 PM EDTSpecial Weather StatementMLBLake59 min
Mar 16, 12:03 AM EDTTornado WarningMLBBrevard, Orange27 min
Mar 16, 12:22 AM EDTSpecial Weather StatementMLBOsceola38 min
Mar 16, 12:27 AM EDTSpecial Weather StatementMLBSeminole48 min
Mar 16, 12:32 AM EDTSpecial Marine WarningMLB88 min
Mar 16, 2:27 PM EDTSpecial Weather StatementMLBOsceola48 min
Mar 16, 2:45 PM EDTSevere Thunderstorm WarningMLBOsceola60 min
Mar 16, 3:03 PM EDTSpecial Weather StatementMLBMartin42 min
Mar 16, 3:16 PM EDTSevere Thunderstorm WarningMLBMartin44 min
Mar 16, 3:32 PM EDTSpecial Marine WarningMLB58 min
Mar 16, 3:35 PM EDTSpecial Weather StatementMLBOrange, Seminole40 min
Mar 16, 3:39 PM EDTSevere Thunderstorm WarningMLBBrevard, Osceola66 min
Mar 16, 3:51 PM EDTSpecial Marine WarningMLB114 min
Mar 16, 4:05 PM EDTSpecial Weather StatementMLBSeminole40 min
Mar 16, 4:22 PM EDTSpecial Marine WarningMLB53 min
Mar 16, 4:26 PM EDTSevere Thunderstorm WarningMLBVolusia34 min
Mar 16, 4:44 PM EDTSevere Thunderstorm WarningMLBBrevard, Indian River36 min
Mar 16, 5:11 PM EDTSpecial Marine WarningMLB64 min
Mar 16, 5:12 PM EDTSpecial Weather StatementMLBVolusia33 min
Mar 16, 5:37 PM EDTSpecial Weather StatementMLBLake23 min
Mar 16, 5:43 PM EDTSpecial Weather StatementMLBIndian River, Martin, Saint Lucie32 min
Mar 16, 5:56 PM EDTSpecial Weather StatementMLBLake, Seminole49 min
Mar 16, 6:00 PM EDTSpecial Marine WarningMLB2 hr
Mar 16, 6:00 PM EDTSevere Thunderstorm WarningMLBLake, Orange, Seminole, Volusia45 min
Mar 16, 6:14 PM EDTSpecial Weather StatementMLBIndian River, Saint Lucie61 min
Mar 16, 6:41 PM EDTSevere Thunderstorm WarningMLBSeminole, Volusia49 min
Mar 16, 6:54 PM EDTSpecial Marine WarningMLB66 min

Nearby

Severe Thunderstorm Warnings in Florida, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.